Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jul 14, 2021, 2:21 PM CDT for Washburn County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 14, 2021, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
County Washburn County, WI
The radar
The Duluth radar (KDLH), 125 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2820 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
436 WWUS83 KDLH 141921 SPSDLH Special Weather Statement National Weather Service Duluth MN 221 PM CDT Wed Jul 14 2021 WIZ007-141945- Washburn- 221 PM CDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHBURN COUNTY... At 220 PM CDT, a strong thunderstorm was 8 miles east of Shell Lake, or 8 miles southeast of Spooner. The storm was nearly stationary. Wind gusts up to 40 mph, half inch diameter hail, and torrential rainfall can be expected with this storm. This storm will be near... Shell Lake around 225 PM CDT. Spooner around 245 PM CDT. Other locations impacted by this storm include Spooner Lake and Sarona. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4572 9157 4564 9191 4582 9203 4591 9160 TIME...MOT...LOC 1920Z 160DEG 3KT 4576 9174 $$ Wolfe
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 14, 1:40 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 14, 1:40 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Duluth MN 140 PM CDT Wed Jul 14 2021 .DISCUSSION...(Today through Tuesday) Issued at 414 AM CDT Wed Jul 14 2021 Summary: There is a chance for some showers and storms this afternoon and evening with the better odds over NW WI. Some storms could be severe with heavy downpours at times. Hazy and smokey conditions continue through into Friday morning. Warmer temperatures will begin working their way back into the region as we head into Friday with highs in the lower 90s by Monday. The main focus in the near term is the chance for showers and storms across portions of the Northland today. A potent upper level trough is currently moving across the Northern Plains this morning. Satellite and radar depict a large complex of storms traversing across SD and NE. This ongoing convection is slightly slower than previously forecasted and further south. As such we have delayed the onset of precipitation and lowered the precipitation chances across our northern counties. With the system now slightly further south we won't be getting quite the high dewpoints that we were expecting previously. Dewpoints will still manage to climb into the 60s for northern WI and with daytime heating we should generate MUCAPEs near 800 J/Kg. Bulk shear is also supportive of some severe weather with values near 40 kts. Primary threat remains damaging winds. Steep low level lapse rates combined with increasing pressure gradient of the surface low headed towards Lake Michigan could produce outflows of 60 mph. Hail remains possible as well but the mid level lapse rates are looking less favorable for hail growth at this time. Tornado threat still cannot be fully ruled out due to the LCL heights remaining around 1000 ft and slight turning in the lower 3km of the hodograph. With the preponderance of forcing now further to our south the SPC has downgraded our severe risk category. Price remains in a slight risk with the counties further north in a marginal risk. In addition to the severe weather WPC does have NW WI highlighted in a marginal risk for excessive rainfall. The deepening low will have a strong low level jet feeding into it however, the deepest moisture content is projected to remain south of our CWA. A few models are showing PW near 1.5 inches through the column which is slightly above the climatological average for this time of year. Due to how dry we have been this season we expect most of the soil to quickly absorb the falling moisture. Any spots that do manage to receive multiple rounds of storms may be under the threat for flash flooding. Storms exit the area Wednesday night as a surface high pressure sets up over the area. Thursday will be the coolest day going forward with seasonable temperatures in the upper 70s to lower 80s. The long range guidance does not look promising for precipitation. High pressure remains over the region with upper level ridging perturbing from the southwest. Temperatures will continue to climb with the Northland hitting highs in the 90s by Monday. At this point in time there does not look to be much of a signal for any cooling amongst the 00Z suite of global models. Lastly, haze and smoke are expected to continue today through Friday. There is currently an Air Quality Alert out for most of northern MN. Intermittent reduced visibility from smoke will be possible. A surface high pressure building over central MN Thursday will begin to shift the surface winds to out of the west and shuffle the near surface air east. However, we may still see some hazy skies due to the wildfires over the West Coast. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1248 PM CDT Wed Jul 14 2021 Radar is showing showers and thunderstorms developing this afternoon mainly affecting HYR. However, it's not out of the question that BRD could see a few showers and thunderstorms developing after 20Z. Elsewhere, VFR conditions with on and off haze through the period. Showers and thunderstorms will pivot to the northeast by this evening allowing for fog to develop as it exits. && .MARINE... Issued at 1015 AM CDT Wed Jul 14 2021 A small craft advisory has been issued for portions of Lake Superior until 7pm this evening. Winds will be out of the northeast 10 to 15 knots with gusts to 25 knots. Waves will be 2 to 4 feet. Winds should begin to subside overnight Wednesdsay into Thursday morning and continue to be out of the northeast around 10 knots. This afternoon the South Shore could see some showers and thunderstorms before high pressure moves in Thursday morning bringing in much drier conditions. && .PRELIMINARY POINT TEMPS/POPS... DLH 74 56 79 56 / 30 20 0 0 INL 80 53 83 55 / 10 0 0 0 BRD 79 56 82 57 / 30 10 0 0 HYR 82 55 79 50 / 70 50 20 10 ASX 76 56 77 53 / 30 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037. LS...Small Craft Advisory until 7 PM CDT this evening for LSZ143>146. && DISCUSSION...Britt AVIATION...KSE MARINE...KSE
Hazardous weather outlook, Jul 14, 10:53 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1053 AM CDT Wed Jul 14 2021 MNZ037-038-WIZ001>004-006>009-151600- Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 1053 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon through early Thursday morning. Storms may be strong to severe across much of northwest Wisconsin and adjacent areas of northeastern Minnesota. Frequent cloud-to-ground lightning, hail up to the size of half- dollars, damaging wind gusts to 60 mph, and torrential rainfall which may lead to localized minor flooding are the main threats from the strongest storms Wednesday. A few brief, weak tornadoes cannot entirely be ruled out. The most likely area for severe thunderstorms is over Burnett, Washburn, Sawyer, Price, Ashland, and Iron Counties. Persistent northeast winds will result in a high risk of rip currents for the beaches in the Twin Ports area into this evening. Smoke from wildfires in Ontario and Manitoba will persist over northeast Minnesota today and tonight. An Air Quality Alert remains is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Smoke across the Northland will persist through Friday and may result in health effects for those outdoors, mainly over northeast Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon into tonight. MNZ010>012-018>021-025-026-033>036-151600- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin- 1053 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Today and Tonight Smoke from wildfires in Ontario and Manitoba will persist over much of northeast Minnesota today and tonight. An Air Quality Alert remains in effect for much of northeast Minnesota. A few non-severe thunderstorms will be possible this afternoon and evening along and south of the Iron Range. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Smoke across the Northland will persist through Friday and may result in health effects for those outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed today or tonight. LSZ121-140>148-150-151600- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1053 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon through Thursday morning, mainly over the South Shore waters. Wind gusts of 30 to 40 knots, small hail, frequent cloud-to-water lightning, and torrential rainfall which may reduce visibility to less than 1 mile are the main threats. Strong northeast winds are expected this afternoon and evening over the southwest arm of Lake Superior and areas farther east along the South Shore. Small Craft Advisories have been issued for portions of the nearshore waters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 14, 1:21 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Duluth MN
121 PM CDT Wed Jul 14 2021
MNZ038-WIZ006>009-141845-
Pine-Price-Sawyer-Washburn-Burnett-
121 PM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL PINE...
SOUTHERN WASHBURN...CENTRAL PRICE...SOUTHERN BURNETT AND SOUTHERN
SAWYER COUNTIES...
At 120 PM CDT, a long line of strong thunderstorms extended from
near North Branch, to near Birchwood, to near Willow Lake, and
were moving north at 15 mph.
Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with the
stronger storms.
Locations impacted include...
Spooner, Chippewa Flowage East, Chippewa Flowage West, Rock Creek,
Phillips, Shell Lake, Grantsburg, Trego, Fifield, Trade Lake, Siren,
Stone Lake, Birchwood, Winter, Radisson, Exeland, Couderay, New Post,
Hertel, and Branstad.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4561 9068 4564 9068 4564 9215 4573 9216
4573 9253 4564 9254 4564 9288 4573 9285
4574 9305 4578 9305 4593 9142 4588 9004
4558 9005
TIME...MOT...LOC 1820Z 196DEG 13KT 4557 9296 4570 9153 4565 9003
MeldeSpecial weather statement, Jul 14, 1:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
156 PM CDT Wed Jul 14 2021
WIZ007-141915-
Washburn-
156 PM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHBURN COUNTY...
At 156 PM CDT, a strong thunderstorm was over Shell Lake, or near
Spooner, moving northwest at 5 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Spooner, Shell Lake, Sarona, and Spooner Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4575 9204 4581 9203 4591 9173 4570 9168
4563 9190 4564 9192
TIME...MOT...LOC 1856Z 156DEG 5KT 4574 9184
MeldeSpecial weather statement, Jul 14, 2:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Duluth MN 221 PM CDT Wed Jul 14 2021 WIZ007-141945- Washburn- 221 PM CDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHBURN COUNTY... At 220 PM CDT, a strong thunderstorm was 8 miles east of Shell Lake, or 8 miles southeast of Spooner. The storm was nearly stationary. Wind gusts up to 40 mph, half inch diameter hail, and torrential rainfall can be expected with this storm. This storm will be near... Shell Lake around 225 PM CDT. Spooner around 245 PM CDT. Other locations impacted by this storm include Spooner Lake and Sarona. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4572 9157 4564 9191 4582 9203 4591 9160 TIME...MOT...LOC 1920Z 160DEG 3KT 4576 9174 Wolfe
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:10 AM CDT | Small Craft Advisory | DLH | 9 hr | |
| Jul 14, 10:43 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 10 hr |
| Jul 14, 1:21 PM CDT | Special Weather Statement | DLH | Price, Sawyer, Washburn | 24 min |
| Jul 14, 1:56 PM CDT | Special Weather Statement | DLH | Washburn | 19 min |
| Jul 14, 2:54 PM CDT | Flash Flood Warning | DLH | Washburn | 3 hr |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.